Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

October 21, 2012Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 21, 2012, 10:31 PM CDT for Jeff Davis County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2012, 10:31 PM CDT (03:31 UTC)
Expired
Oct 21, 2012, 11:00 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The radar

The El Paso radar (KEPZ), 240 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WWUS84 KMAF 220331
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SUN OCT 21 2012

TXZ057-074-080-220400-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
1031 PM CDT SUN OCT 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING 
NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF 
DAVIS COUNTIES UNTIL 1100 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030
PM CDT...MOVING NORTHEAST AT 45 MPH.  THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481
TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:51 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SUN OCT 21 2012

.DISCUSSION...

SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT
AFTER 06Z FOR ALL OF THE TERMINALS. MOST LIKELY AREAS TO SEE
THUNDERSTORMS WILL BE MAF AND INK. LOW CEILINGS WILL BE POSSIBLE
FOR MAF MONDAY MORNING. WINDS WILL BE FAIRLY LIGHT OUT OF THE
SOUTH TO SOUTHWEST AND WILL BECOME VARIABLE OVERNIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

80
Hazardous weather outlook, Oct 21, 5:00 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN OCT 21 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
500 PM CDT SUN OCT 21 2012 /400 PM MDT SUN OCT 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM SOUTHEAST NEW MEXICO
AND THE VAN HORN REGION... ACROSS THE TRANS PECOS... EXTENDING
EAST THROUGHOUT THE PERMIAN BASIN. SOME OF THESE STORMS MAY BE
STRONG WITH ONE OR TWO BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON WEDNESDAY MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL RESULT
IN INCREASED FIRE WEATHER CONCERNS OVER SOUTHEAST NEW MEXICO... THE
TRANS PECOS AREA... AND THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS THE UPPER
TRANS PECOS OR PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 21, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SUN OCT 21 2012

TXZ057-074-080-220400-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
1031 PM CDT SUN OCT 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF
DAVIS COUNTIES UNTIL 1100 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030
PM CDT...MOVING NORTHEAST AT 45 MPH.  THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481
TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:59 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Oct 21, 11:27 PM CDTSpecial Weather StatementMAFReeves48 min
Oct 22, 12:15 AM CDTSpecial Weather StatementMAFReeves45 min
Oct 22, 12:38 AM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler52 min
Oct 22, 1:10 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler50 min
Oct 22, 1:51 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler54 min
Oct 22, 2:47 AM CDTSpecial Weather StatementMAFDawson, Martin28 min
Oct 22, 3:36 AM CDTSpecial Weather StatementMAFAndrews, Borden, Dawson, Howard, Martin39 min
Oct 22, 4:32 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin, Scurry58 min
Oct 22, 5:22 AM CDTSpecial Weather StatementMAFAndrews23 min
Oct 22, 5:35 AM CDTSpecial Weather StatementMAFBorden, Dawson, Martin55 min
Oct 22, 5:50 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry14 min
Oct 22, 6:05 AM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin55 min
Oct 22, 6:32 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry58 min
Oct 22, 6:59 AM CDTSpecial Weather StatementMAFBorden, Howard46 min
Oct 22, 7:02 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry58 min
Oct 22, 7:12 AM CDTSpecial Weather StatementMAFGlasscock63 min
Oct 22, 7:54 AM CDTSpecial Weather StatementMAFHoward36 min
Oct 22, 8:06 AM CDTSpecial Weather StatementMAFGlasscock24 min
Oct 22, 8:35 AM CDTSpecial Weather StatementMAFMitchell25 min
Oct 22, 9:01 AM CDTSpecial Weather StatementMAFMitchell29 min
Oct 22, 9:31 AM CDTSpecial Weather StatementMAFMitchell29 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.